“Some dietary supplements may increase the effect of your medication, and other dietary supplements may decrease it,” Robert Mozersky, a medical officer at the Food and Drug Administration (FDA), said.
Certain dietary supplements may change absorption, metabolism, or excretion of a medication and therefore affect its potency.
“You may be getting either too much or too little of a medication you need,” Mozersky warned.
Combining dietary supplements and medications could even have life-threatening effects. For example, drugs for HIV/AIDS, heart disease, depression, treatments for organ transplants, and birth control pills are less effective when taken with the herbal supplement St. John’s Wort. Depending on the medication involved, the results can be serious.
Also, warfarin (a prescription blood thinner), ginkgo biloba (an herbal supplement), aspirin and vitamin E can each thin the blood, so taking any of these products together may increase the potential for internal bleeding or stroke.
Dietary supplements are widely used and include vitamins, minerals, and other less familiar substances—such as herbals, botanicals, amino acids, and enzymes.